Alert archive / Georgia / Special Weather Statements in 2023
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jun 20, 2023, 2:39 PM EDT for Barrow County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2023, 2:39 PM EDT (18:39 UTC)
- Expired
- Jun 20, 2023, 3:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 40
County Barrow County, GA
The radar
The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489
WWUS82 KFFC 201839
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Tue Jun 20 2023
GAZ023-025-035-201915-
Hall GA-Jackson GA-Barrow GA-
239 PM EDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of northwestern Barrow,
south central Hall and west central Jackson Counties through 315 PM
EDT...
At 238 PM EDT, a strong thunderstorm was over Hoschton, or 8 miles
north of Winder, moving east at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Braselton, Hoschton, Pendergrass, Talmo, Chestnut Mountain, Road
Atlanta-Lanier Speedway, Thompsons Mill and Chateau Elan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3404 8367 3405 8384 3407 8384 3412 8382
3412 8383 3411 8384 3420 8385 3420 8368
TIME...MOT...LOC 1838Z 271DEG 11KT 3412 8377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 1:52 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 20, 1:52 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 152 PM EDT Tue Jun 20 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Wednesday) Issued at 441 AM EDT Tue Jun 20 2023 Today: Patchy fog is noted in observations across portions of the CWA at the time of this writing, and will be possible until 14z. Current mid-level water vapor satellite imagery shows a dry slot overspreading the portion of the CWA along and south of I-85 as a cut-off low spins over north-central TN and south-central KY. This dry slot will likely limit coverage of showers this morning across much of the CWA. This afternoon, however, scattered to numerous showers and thunderstorms will develop as instability climbs amid the moist air mass and broad ascent from the upper low. SPC has the entire CWA outlooked in a General Thunderstorm risk as progged instability and shear parameters are not suggestive of severe storms. That said, a strong storm or two will be possible with gusty winds, frequent lightning, and heavy rainfall (PWAT values are 1.6" to 1.8" while the daily mean per sounding climatology is ~1.4"). WPC has a portion of northeast Georgia outlooked in a Slight Risk (level 2 of 4) for flash flooding. This area received between 1" and 3" of rain over the last 48 hours and 1-hour flash flood guidance is only 1.5" to 2.0" across portions of this area. So, any storms that produce especially heavy rainfall and/or train over this area could cause localized flash flooding. High temperatures will be in the mid- 70s to mid-80s. Tonight and Tomorrow: Isolated to scattered showers and thunderstorms will persist overnight with the greatest PoPs over northeast GA. The cut-off low will continue to meander over the Southeast tomorrow (Wednesday) amid the weak flow aloft, so yet another day of numerous primarily-diurnal showers and thunderstorms is expected. Like today, SPC has the entire CWA outlooked in a General Thunderstorm risk as instability and shear parameters are expected remain marginal. WPC has the portion of the CWA along and south of I-85 outlooked in a Slight Risk for flash flooding as storms continue to pose a heavy rainfall threat and soils become increasingly saturated from previous days of rainfall. In addition to heavy rainfall, any strong storms will be capable of producing gusty winds and frequent lightning. Overnight lows will be in the 60s and afternoon highs will be in the lower 70s to lower 80s. Martin && .LONG TERM... (Wednesday night through Monday) Issued at 441 AM EDT Tue Jun 20 2023 Key Messages: * A wet pattern will continue into the long term through Friday, after which new model guidance is beginning to forecast a slight break in the continual rains before a frontal system pushes into the area early next week. * 2 to 4.5 inches of rainfall are forecast over the next 84 hours from 12Z Tues to 00Z Sat. * With cloudy skies and continuous rains, temperatures will stay 6 to 12 degrees below normal to start the forecast period, then gradually increase to near-normal conditions by the weekend. * A Flood Watch is not being issued at this time, but with increasing forecast rainfall values on Wed/Thurs, one may be issued in the coming day or two. Moist Pattern Continues: A cutoff, upper-level low pressure system will continue the wet pattern from the short term into the long term. With an upper- level high pressure system expected to sit over the Great Lakes region, this will complete the Rex Blocking pattern that is responsible for the stagnant weather pattern. The high pressure begins to slide to the east by late Thursday, and will allow the cutoff low, which will overstay its welcome, to retreat northward while pulling Gulf moisture northward with it on Friday. As for environmental conditions, PWATs under the stagnant low will likely stay just above 1.5 inches through the forecast period, according to GEFS and EPS runs, and with pseudo-moist adiabatic profiles in place, instability will be present but limited to around 1000 J/kg each afternoon of SBCAPE values on average. This means, numerous to widespread showers and thunderstorms will be likely each day, but severe potential will be very limited. It won't be until Saturday when the cutoff low reverts back into the general wavepattern as a shortwave trough and pushes eastward, allowing a weak shortwave ridge to replace it through the weekend, when we could see a brief reprieve from at least the heavier rain pattern on Saturday and Sunday. The emergence of the shortwave ridge through the weekend has been the first major deviation from previous forecasts, the second is the introduction of a shortwave trough and accompanied frontal system early next week and Monday and Tuesday. This system could introduce periods of heavy rainfall and storms to areas recovering from the onslaught of rainfall this week, introducing potential flooding concerns, but there is still plenty of time to evaluate that threat in the coming days. Thiem && .AVIATION... (18Z TAFS) Issued at 152 PM EDT Tue Jun 20 2023 A SCT CU field with low VFR clouds will RA and possibly some TSRA this afternoon between 19-00Z. Winds will be out of the SW at 5- 8kts; with gusts at 15-20kts possible in areas of TSRA. As storms die off after 00Z, MVFR with some IFR CIGS will linger through the overnight hours. //ATL Confidence...18Z Update... Medium to high on all elements. Vaughn && .PRELIMINARY POINT TEMPS/POPS... Athens 67 75 66 78 / 80 90 90 90 Atlanta 67 76 67 78 / 70 90 80 90 Blairsville 62 72 61 72 / 60 90 80 90 Cartersville 67 77 65 78 / 70 90 80 90 Columbus 68 79 68 83 / 70 90 80 90 Gainesville 66 74 65 77 / 80 90 80 90 Macon 68 79 67 82 / 90 100 90 90 Rome 68 79 67 79 / 50 90 70 80 Peachtree City 66 77 66 80 / 70 90 80 90 Vidalia 70 82 69 82 / 60 90 90 90 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Martin LONG TERM....Thiem AVIATION...Vaughn
Hazardous weather outlook, Jun 20, 2:19 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 219 PM EDT Tue Jun 20 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 219 PM EDT Tue Jun 20 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Widespread showers thunderstorms are forecast today with heavy rainfall leading to localized flooding being the primary hazard. Storms that form today are not expected to become severe, but a few could create strong winds gusts and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A cool and rainy pattern will set in this week with numerous rounds of showers and thunderstorms expected through next weekend. A flood watch is in effect from Wednesday morning through Thursday Evening. Widespread rainfall totals of 2 to 4 inches are forecast between today through Friday, with locally higher values over 5 inches possible over previously saturated areas. The risk for flooding on any given day remains Slight (level 2 of 4), but will increase over time as rainfall totals accumulate and soils become increasingly saturated, with the highest likelihood occurring south of the Southern Appalachian Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Jun 20, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Tue Jun 20 2023
GAZ023-025-035-201915-
Hall GA-Jackson GA-Barrow GA-
239 PM EDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of northwestern Barrow,
south central Hall and west central Jackson Counties through 315 PM
EDT...
At 238 PM EDT, a strong thunderstorm was over Hoschton, or 8 miles
north of Winder, moving east at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Braselton, Hoschton, Pendergrass, Talmo, Chestnut Mountain, Road
Atlanta-Lanier Speedway, Thompsons Mill and Chateau Elan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3404 8367 3405 8384 3407 8384 3412 8382
3412 8383 3411 8384 3420 8385 3420 8368
TIME...MOT...LOC 1838Z 271DEG 11KT 3412 8377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:51 PM EDT | Special Weather Statement | FFC | Hall | 39 min |
| Jun 20, 2:12 PM EDT | Flood Watch | FFC | Baldwin, Banks, Barrow, Bibb, Bleckley, Butts and 56 more | 61 hr |
| Jun 20, 2:44 PM EDT | Special Weather Statement | FFC | Forsyth | 31 min |
| Jun 20, 2:49 PM EDT | Special Weather Statement | FFC | Oconee | 26 min |
| Jun 20, 3:02 PM EDT | Special Weather Statement | FFC | Wheeler | 28 min |
| Jun 20, 3:10 PM EDT | Special Weather Statement | FFC | Laurens | 35 min |
| Jun 20, 3:17 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Montgomery, Treutlen | 43 min |
| Jun 20, 3:29 PM EDT | Special Weather Statement | FFC | Wheeler | 31 min |
| Jun 20, 3:40 PM EDT | Special Weather Statement | FFC | Barrow | 50 min |
| Jun 20, 3:42 PM EDT | Special Weather Statement | FFC | Clarke, Oconee | 48 min |
| Jun 20, 3:44 PM EDT | Special Weather Statement | FFC | Treutlen | 31 min |
| Jun 20, 3:49 PM EDT | Special Weather Statement | FFC | Glascock | 26 min |
| Jun 20, 4:15 PM EDT | Special Weather Statement | FFC | Oglethorpe | 30 min |
| Jun 20, 4:19 PM EDT | Special Weather Statement | FFC | Emanuel | 26 min |
| Jun 20, 4:30 PM EDT | Special Weather Statement | FFC | Jefferson | 30 min |
| Jun 20, 4:45 PM EDT | Special Weather Statement | FFC | Greene | 30 min |
| Jun 20, 4:57 PM EDT | Special Weather Statement | FFC | Emanuel | 33 min |
| Jun 20, 5:09 PM EDT | Special Weather Statement | FFC | Morgan | 36 min |
| Jun 20, 5:44 PM EDT | Special Weather Statement | FFC | Douglas | 31 min |
| Jun 20, 6:10 PM EDT | Special Weather Statement | FFC | Upson | 35 min |
| Jun 20, 6:15 PM EDT | Special Weather Statement | FFC | Douglas | 30 min |
| Jun 20, 6:48 PM EDT | Special Weather Statement | FFC | Monroe, Upson | 27 min |
| Jun 20, 7:04 PM EDT | Special Weather Statement | FFC | Jones | 26 min |
| Jun 20, 7:19 PM EDT | Special Weather Statement | FFC | Bibb, Crawford | 26 min |
| Jun 20, 7:27 PM EDT | Special Weather Statement | FFC | Baldwin | 33 min |
| Jun 20, 7:29 PM EDT | Special Weather Statement | FFC | Jones | 31 min |
| Jun 20, 7:39 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Houston, Jones, Peach, Twiggs and 1 more | 16 min |
| Jun 20, 7:43 PM EDT | Special Weather Statement | FFC | Coweta | 32 min |
| Jun 20, 7:59 PM EDT | Special Weather Statement | FFC | Twiggs, Wilkinson | 31 min |
Nearby
Special Weather Statements in Georgia, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.